MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0206
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the hepatic artery using a penumbra smart coil (smart coil), a non-penumbra coil and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous.During the procedure, the physician successfully placed one coil in the target vessel using the non-penumbra microcatheter.While attempting to insert the smart coil in the y connector, the smart coil was unable to advance at all within its introducer sheath; therefore, the smart coil was removed.The procedure was completed using five additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds along its length.The unknown substance was observed inside the introducer sheath.Conclusions: evaluation of the returned smart coil revealed offset coil winds along the length of its embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, and the smart coil is forcefully advanced against resistance, damage such as offset coil winds may occur.During functional testing, the smart coil was unable to advance through its introducer sheath due to the offset coil winds on its embolization coil.Further evaluation revealed unknown substance inside the introducer sheath.The unknown substance was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10029283
Report Number3005168196-2020-00617
Device Sequence Number10956641
Product Code HCG
UDI-Device Identifier00814548016030
UDI-Public00814548016030
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/15/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/10/2023
Device Model Number400SMTXSFT0206
Device Catalogue Number400SMTXSFT0206
Device Lot NumberF81388
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/15/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/15/2020
Supplement Date Received by Manufacturer06/01/2020
Initial Report FDA Received Date05/06/2020
Supplement Report FDA Received Date06/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005